Mississippi, 2018

Tornadoes and Damaging Winds in Mississippi, November 6, 2018

November 6, 2018 · NWS JAN · 5 events in 2 counties and zones

Showers and thunderstorms developed in association with a cold front during the early morning of November 6th. Some of these storms produced wind damage as well as a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in association with a cold front during the early morning of November 6th. Some of these storms produced wind damage as well as a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 6, 12:02 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Nov 6, 12:02 AM CST, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1202 AM CST Tue Nov 6 2018

.UPDATE...
Updated for forecast update & 06Z aviation discussion

&&

.DISCUSSION...
Did a quick update to the forecast as we removed the tornado watch
out of the area. However, previous thinking is still intact that
we could continue to have some potential for severe weather,
including tornadoes & damaging wind gusts. Some of these storms
are right on the northern significant tornado parameter of 2-4 &
effective helicity ~300-400 m2/s2 per mesoscale analysis. As we
previously mentioned, we advise to not let your guard down
overnight, even though the tornado watch has been expired. /DC/

Prior discussion below:

After storms got off to an impressive start over NW Louisiana with
multiple confirmed tornadoes early this evening, they have since
struggled to remain established as they have moved into the
ArkLaMiss Delta region. Thus far, the imbalance between the very
impressive wind shear (effective bulk shear 70-80 kt/effective SRH
500-600 m2/s2) and the more modest instability (MLCAPE 1000-1500
J/kg) has resulted in the faltering updrafts being effectively
sheared off. This should continue to limit the threat for better
established discrete supercells through the evening as there is
little evidence shear will decrease significantly or instability
will increase significantly. Otherwise, a broken line of
convection has organized closer to the front. We certainly do not
want people to let their guard down just yet. As this activity
translates eastward, the threat for transient rotation and bowing
segments with damaging wind potential will remain given the
impressive ambient shear. However, with the decreasing potential
for deeper updrafts, the threat for severe hail has all but gone
away. We still anticipate a marked decrease in the severe weather
threat overnight as the convection outruns the weakening subtle
forcing. We're in the process of making some adjustments to our
HWO/graphical products to reflect the latest thinking, and will
have these updates out shortly. /DL/

Relevant portions of the prior discussion below:

Through Tuesday: With decreasing upper level support through the
evening, the storms will evolve into more of a line or broken line
as they approach the Natchez Trace corridor pushing
southeastward. A somewhat lower damaging wind and tornado threat
will remain, with a lessening hail threat as updrafts become less
robust. With the front expected to stall, the line will slow down
and weaken overnight, with the severe threat dissipating after
midnight. What's left of the line likely will not even reach the
US 98 corridor by daybreak Tuesday.

With the front slowing across the area, lightening winds, and a
moist environment remaining in place across SE Mississippi, areas of
fog are anticipated across the Pine Belt tonight through Tuesday
morning. Some of this fog could be locally dense, and thus this
threat has been added to the HWO. Confidence is not high enough to
issue a preemptive advisory, but we will need to monitor for the
potential need for one through the evening hours. The fog threat
will end from north to south tomorrow morning as the front slips
through the area. The good news is clearing is expected tomorrow,
with dry conditions for the vast majority of the area through the
rest of the day. Enjoy it while you can, because the rest of the
work week is looking quite wet... /DL/

Tomorrow tonight through Monday...high pressure moves into the
region Tuesday, forcing the boundary southeast, but not really
clearing the region. It will stall south of the cwa before
gradually lifting north, bringing rain back and likely a little
warmer air. The next disturbance and boundary moves in Wednesday
and lingers with some weak disturbances traveling along the
boundary. There could be a period of decent lapse rates, but
nothing great Wednesday night into early Thursday. The next system
moves in Friday with the boundary looking better as it moves
across the I-59 corridor. The upper jet also looks good with
100kts or more moving across the cwa. May be worth watching.
Guidance continues to show temperatures falling about 20 degrees
by the weekend, so cooler air is finally on the way. Overall no
real changes to the previous forecast. /7/

&&

.AVIATION...
06Z TAF discussion:
Areas of MVFR and IFR stratus remain scattered across the area
this evening. SHRA/TSRA are moving across NE LA & central-N MS
through the overnight hours. Some of these storms could be severe
with tornadoes, large hail, and 50 kt wind gusts. The storms will
continue to spread east-southeastward overnight and gradually
weaken as they get closer to GTR/JAN/HKS/MEI, though strong wind
gusts and a tornado are still possible. Ceilings will fall to
MVFR/IFR at most sites overnight through early Tuesday morning,
and IFR visibilities are possible around HBG/PIB. Conditions
should improve through early-mid morning as the cold front has
already moved through the NW Delta at GLH & is moving through GWO.
Expect a gradual wind shift to the west-northwest in the wake, with
VFR conditions prevailing areawide by late morning and continuing
through the remainder of the TAF period. /DL/DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       66  76  60  74 / 100  19  30  40
Meridian      66  76  58  75 /  69  59  28  41
Vicksburg     63  76  60  72 /  77   9  32  44
Hattiesburg   70  79  64  79 /  19  42  18  51
Natchez       67  78  65  76 /  80  27  31  44
Greenville    58  72  55  63 /  90   1  49  48
Greenwood     58  73  56  66 / 100   2  39  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DC
Hazardous weather outlook, Nov 5, 3:07 PM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson MS
307 PM CST Mon Nov 5 2018

ARZ074-075-LAZ007>009-MSZ018-019-025>030-032>037-040-041-062115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-
Oktibbeha-Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-
307 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight

Severe storms are likely, especially during the evening to around
midnight time frame. Strong tornadoes are possible along with
damaging winds up to 70 mph and large hail up to golf ball size.
Stay weather aware and have your severe weather plans in place.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ015-016-023-MSZ031-038-039-042>045-047-062115-
Richland-Madison LA-Franklin LA-Lowndes-Winston-Noxubee-Yazoo-
Madison MS-Leake-Neshoba-Warren-
307 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and northeast Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Severe storms are possible, mainly from late evening to the early
morning hours. Storms could contain tornadoes and damaging wind
gusts up to 60 mph along with quarter to golf ball size hail. Stay
weather aware and have your severe weather plans in place.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ024>026-MSZ046-048>056-059>062-062115-
Catahoula-Tensas-Concordia-Kemper-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jefferson-Adams-
Franklin MS-Lincoln-
307 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, south
central Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Late Tonight

Isolated severe storms are possible late tonight. Damaging wind
gusts up to 60 mph along with quarter size hail will be possible,
and a tornado cannot be ruled out. Stay weather aware and have
your severe weather plans in place.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ057-058-063>066-072>074-062115-
Jasper-Clarke-Lawrence-Jefferson Davis-Covington-Jones-Marion-
Lamar-Forrest-
307 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Tuesday

FOG
THREAT...Limited
TIMING...Late Tonight into Tuesday morning

Areas of fog are expected to develop late tonight and continue
through the early morning. Visibility may drop to between a half
and a quarter mile resulting in slow travel conditions.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FOG*
Extreme...Widespread fog with visibilities near zero.
Significant...Fog with visibilities less than or equal to 1/4
 mile likely.
Elevated...Fog with visibilities less than or equal to 1/4 mile
 possible.
Limited...Patchy fog with visibilities less than or equal to 1/4
 mile possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Nov 5, 9:16 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
916 PM CST MON NOV 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     DERMOTT                 33.53N 91.44W
11/05/2018                   CHICOT             AR   EMERGENCY MNGR

            A FEW TREES AND COUPLE POWER LINES DOWN IN
            TOWN.

&&

CE
Special weather statement, Nov 6, 1:06 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
106 AM CST TUE NOV 6 2018

MSZ044-060745-
Leake MS-
106 AM CST TUE NOV 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEAKE COUNTY UNTIL 145
AM CST...

At 106 AM CST, Meteorologists were tracking a strong thunderstorm
over Thomastown, or 11 miles south of Kosciusko, moving east at 35
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Singleton around 120 AM CST.
  Renfroe around 130 AM CST.
  Edinburg around 140 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3285 8973 3293 8973 3293 8932 3276 8932
TIME...MOT...LOC 0706Z 274DEG 29KT 3290 8966

DC

The radar

The Columbus AFB radar (KGWX), 87 km away, was scanning. The volume nearest the first event began at 07:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Oktibbeha

When
November 6, 1:08 AM CST
Where
Oktibbeha County, 4.16 mi SE of Bugh
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.320, -88.960

A tree was blown down along Craig Springs Road.

Tornado, Oktibbeha

When
November 6, 1:24 AM CST to 1:26 AM CST
Where
Oktibbeha County, 0.55 mi W of Starkvl Oktibbeha Ar to 0.6 mi ENE of Starkvl Oktibbeha Ar
Rating
EF0
Path length
1.09 mi
Path width
50 yd
Continued into
Lowndes, Ms (JAN)
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
33.480, -88.689

This EF-0 tornado began just south of US 82 near EJ Road. Here, it downed a few trees and caused minor damage to a tractor shed. The tornado then tracked east along Highway 82, crossing US 45 Alt, Artesia West Point Rd., and Arrowhead Ranch Dr. Along the path, a few trees were downed and several large limbs were snapped. Multiple highway signs were damaged and some minor shingle damage occurred. The total path length was around 6.5 miles, and the maximum winds were 80 mph. Maximum width was 100 yards, which occurred in Lowndes County.

Tornado, Lowndes

When
November 6, 1:26 AM CST to 1:34 AM CST
Where
Lowndes County, 2.4 mi W of Mayhew to 3.31 mi ENE of Mayhew
Rating
EF0
Path length
5.49 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
33.485, -88.671

This EF-0 tornado began just south of US 82 near EJ Road. Here, it downed a few trees and caused minor damage to a tractor shed. The tornado then tracked east along Highway 82, crossing US 45 Alt, Artesia West Point Rd., and Arrowhead Ranch Dr. Along the path, a few trees were downed and several large limbs were snapped. Multiple highway signs were damaged and some minor shingle damage occurred. The total path length was around 6.5 miles, and the maximum winds were 80 mph. Maximum width was 100 yards, which occurred in Lowndes County.

Thunderstorm Wind, Lowndes

When
November 6, 1:47 AM CST
Where
Lowndes County, 1.69 mi N of Interstate City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.525, -88.402

A tree was blown down on Military and Ridge roads.

Thunderstorm Wind, Oktibbeha

When
November 6, 12:45 PM CST to 12:58 PM CST
Where
Oktibbeha County, 4.69 mi NNW of Bradley to 2.31 mi W of Starkville Bryan Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.443, -89.011

Three trees were blown down on New Light Road including near Gray Road and near Old Highway 12.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyThe tornado archive for Mississippi, 2018Warnings in Mississippi, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785458, 785576, 785580, 785464, 785468.